Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 65, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 16, 2002, 6:18 PM MDT for San Miguel County, New Mexico. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2002, 6:18 PM MDT (00:18 UTC)
- Expired
- Jun 16, 2002, 6:45 PM MDT
- In force
- 27 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County San Miguel County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:28 PM MDT | Hail 0.88 | Conchas Dam, NM | Hail to nickel size covered the ground at Conchas Lake. |
| Jun 16, 6:28 PM MDT | Hail 0.75 | Conchas Dam, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 4608 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 170018 SVRABQ NMC047-170045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 618 PM MDT SUN JUN 16 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO * UNTIL 645 PM MDT * AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CONCHAS...OR ABOUT 31 MILES NORTHWEST OF TUCUMCARI...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL SOUTHEASTERN SAN MIGUEL COUNTY AND THE CONCHAS LAKE REGION. SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. LAT...LON 3546 10435 3524 10435 3527 10389 3555 10425
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:30 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 16, 4:30 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 430 PM MDT SUN JUN 16 2002 NW FLOW REGIME ALOFT TO SEE ITS LAST GASP...FOR NOW...INTO MONDAY. THEREAFTER EXPECT TO CONTINUE THE GENERAL TREND OF THE PREVIOUS FORECAST INSOFAR AS MOSTLY DRY WEATHER IN THE E...AND OF COURSE DRY WEST. WITH RIDGE SHIFTING E AND BUILDING ACROSS E NM AND W TX FROM TUE ON SHOULD EFFECTIVELY SHUT OFF ANY SUBSTANTIVE CHANCE OF CONVECTION E. DRYLINE MAY WELL SHOW A NET SLIGHT TRANSLATION WESTWARD ACROSS THE E PLAINS DURING THE TUE-THU PERIOD...BUT EXPECT IT TO BE MORE DIFFUSE DUE LARGELY TO WEAK SUBSIDENCE WITH BUILDING RIDGE. WITH THE NEVERENDING MARCH OF SHORT WAVES IN THE NW FLOW RETREATING WELL E OF NM WITH THE BUILDING OF THE RIDGE...THAT SHOULD ALSO KEEP ATMOSPHERIC ENERGY TO A MINIMUM. WILL WATCH WITH SOME INTEREST THE INVERTED UPPER TROUGH OR POSSIBLY CLOSED LOW FAR NW GULF OR SE TX AND SEE WHETHER IT MIGHT DRIFT SW THEN WESTWARD. RIGHT NOW MODELS KEEPING IT WELL E OF NM. 43 ABQ AA 065/095 064/095 064 43000 SAF AA 055/088 053/089 054 43000 TCC BB 060/091 062/093 063 43311 .ABQ...NONE.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:01 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 44 min |
| Jun 16, 6:45 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| Jun 16, 6:53 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 52 min |
| Jun 16, 7:31 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 59 min |
| Jun 16, 8:18 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 42 min |
| Jun 16, 8:39 PM MDT | Tornado Warning | ABQ | Curry | 66 min |
| Jun 17, 2:44 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.